Wyoming, 2018

Winter Storm in Wyoming, February 18 to 19, 2018

February 18 to 19, 2018 · NWS BYZ · 1 event in 1 county or zone

Arctic air at the surface, combined with a moist flow off the Pacific, resulted in heavy snow across the Sheridan Foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Arctic air at the surface, combined with a moist flow off the Pacific, resulted in heavy snow across the Sheridan Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 18, 3:43 AM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 18, 3:43 AM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Billings MT
343 AM MST Sun Feb 18 2018

.SHORT TERM...valid for Tdy and Mon...

Snow had spread south overnight as isentropic ascent and an area
of frontogenesis moved through the area. Many places saw a few
inches of snow overnight, with the mountains outside Cooke City
receiving upwards of a foot of new snow. Models struggled greatly
with the area of snow overnight, and now prog snow to linger
along our southern areas this morning, gradually spreading back
north by the afternoon as the arctic air deepens and isentropic
ascent increases again, leading to a period of overrunning
precipitation. Snowfall is expected to persist through much of
Monday, before an upper trough moves overhead causing snow to
slide east of the area. Have gone ahead and issued Winter Storm
Warnings for the Beartooth and Red Lodge foothills, as well as
expanded Winter Weather Advisories currently in effect for
portions of the area to include the rest of the area, and taken
them through Monday. Have also extended the Winter Storm Warning
for the Crazy and Beartooth/Absaroka mountains through Monday.
Additional snowfall from today through Monday will range from 3 to
6 inches across much of the lower elevations (lesser totals
towards Miles City and Baker), to 4 to 8 inches for the Beartooth
and Red Lodge foothills, to 6 to 14 inches for the mountains.

Highs today will be in the lower teens for many areas, with
temperatures struggling to make it above zero on Monday as the
arctic air deepens. Low temperatures tonight are expected to range
from the single digits to teens below zero, with teens to twenties
below zero Monday night. Livingston, Billings, and Sheridan may
break their low temperature records Monday night. STP

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Colder than normal with unsettled conditions but no big system
remains the theme of the extended period. Temperatures will be
slow to warm up from the deep freeze as there is not a ton of wind
to scour it out and some periods of clearing during the nighttime
hours followed by cloud cover during the day work to hold
temperatures down given the deep snowpack currently in place.
Pacific moisture will work into the area but mainly produces
mountain precipitation, occasionally spilling into the plains but
any accumulations outside of the mountains will be very light. Chambers

&&

.AVIATION...

Periods of snow will impact the area today, with more persistent
snow mid afternoon into tonight. Heavier bands of snow will
produce LIFR conditions. Expect mountain obscuration through
tonight. Southwest to westerly surface winds will be gusty in the
foothills this morning, but will turn east to northeast by late
morning with reduced speeds. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 013 906/001 918/005 909/015 001/026 003/028 010/031
    8/S 96/S    21/B    11/B    11/B    12/J    12/J
LVM 020 910/002 917/010 906/017 007/027 009/031 014/033
    9/S 94/S    21/B    12/J    12/J    22/J    22/J
HDN 014 905/002 921/006 912/016 904/023 901/026 006/028
    8/S 96/S    21/B    10/U    01/B    11/B    11/B
MLS 012 906/000 915/002 915/010 908/016 905/019 002/022
    4/S 76/S    31/B    00/U    01/B    11/B    11/B
4BQ 018 903/003 916/002 914/014 905/022 901/025 005/027
    8/S 98/S    31/B    00/U    00/U    01/B    11/B
BHK 012 905/002 914/002 914/010 906/019 904/020 001/023
    3/S 66/S    31/E    00/U    00/B    11/B    11/B
SHR 022 906/003 919/008 914/016 907/024 000/027 005/031
    9/S 97/S    31/B    10/U    00/U    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 5 PM MST Monday FOR
      ZONES 28-29-34-35-39>42-63>65.
     Winter Weather Advisory in effect until 11 PM MST Monday FOR
      ZONES 30-31-36>38-57-58.
     Winter Weather Advisory in effect until 9 AM MST this morning
      FOR ZONES 32-33.
     Winter Storm Warning in effect until 5 PM MST Monday FOR
      ZONES 56-66>68.
WY...Winter Weather Advisory in effect until 11 PM MST Monday FOR
      ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Feb 18, 3:06 AM MST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
306 AM MST Sun Feb 18 2018

MTZ028>042-056>058-063>066-WYZ098-099-181115-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Northeast Bighorn Mountains-
Sheridan Foothills-
306 AM MST Sun Feb 18 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT... Periods of accumulating snowfall and very cold
  temperatures.

* WHERE...Portions of south central and southeast Montana and north
  central Wyoming.

* WHEN...Periods of snow through Monday. Near record cold Tuesday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of accumulating snow may result in poor travel conditions.
Please check the latest forecasts and road reports for your travel
plans.

&&

MTZ067-068-181115-
Absaroka/Beartooth Mountains-Crazy Mountains-
306 AM MST Sun Feb 18 2018

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT... Periods of moderate to heavy snowfall producing
  accumulations up to a foot in the high country.

* WHERE...Mountains of south central Montana.

* WHEN...Periods of snow through Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Backcountry travel will be very difficult to impossible in the
Beartooth/Absarokas and Crazy Mountains this weekend with an
increased threat of avalanches. Please use caution and check the
latest forecasts and avalanche bulletins.

&&

In the hours before

Local storm report, Feb 18, 3:24 AM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
324 AM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     SNOW             1 E POMPEYS PILLAR      45.99N 107.93W
02/18/2018  M2.0  INCH       YELLOWSTONE        MT   TRAINED SPOTTER

1158 PM     SNOW             2 E BROADVIEW           46.10N 108.70W
02/18/2018  M4.0  INCH       YELLOWSTONE        MT   PUBLIC

&&

TRC
Local storm report, Feb 18, 6:59 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
659 AM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     NON-TSTM WND GST JUDITH GAP              46.69N 109.75W
02/18/2018  M51.00  MPH      WHEATLAND          MT   DEPT OF HIGHWAYS

0600 AM     SNOW             2 NE LAUREL             45.70N 108.73W
02/18/2018  M3.0  INCH       YELLOWSTONE        MT   COCORAHS

0700 AM     SNOW             3 NNE BILLINGS          45.84N 108.52W
02/18/2018  M1.5  INCH       YELLOWSTONE        MT   COCORAHS

&&

TRC
Local storm report, Feb 18, 7:03 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
703 AM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     HEAVY SNOW       1 S RED LODGE           45.18N 109.26W
02/18/2018  M7.0  INCH       CARBON             MT   CO-OP OBSERVER

&&

TRC
Local storm report, Feb 18, 7:58 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
758 AM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             5 SE REED POINT         45.67N 109.47W
02/18/2018  M2.0  INCH       STILLWATER         MT   COCORAHS

0630 AM     SNOW             1 W STORY               44.58N 106.91W
02/18/2018  M2.4  INCH       SHERIDAN           WY   CO-OP OBSERVER

0700 AM     SNOW             WILSALL                 46.00N 110.66W
02/18/2018  M2.6  INCH       PARK               MT   COCORAHS

0700 AM     SNOW             14 NNE SHERIDAN         44.98N 106.85W
02/18/2018  M4.9  INCH       SHERIDAN           WY   COCORAHS

0700 AM     SNOW             13 SW ROUNDUP           46.33N 108.74W
02/18/2018  M1.0  INCH       MUSSELSHELL        MT   CO-OP OBSERVER

0700 AM     SNOW             6 W BRIDGER             45.29N 109.04W
02/18/2018  M2.3  INCH       CARBON             MT   COCORAHS

0700 AM     SNOW             2 W STORY               44.58N 106.93W
02/18/2018  M1.0  INCH       SHERIDAN           WY   COCORAHS

0700 AM     SNOW             1 S KLEIN               46.40N 108.55W
02/18/2018  M5.1  INCH       MUSSELSHELL        MT   COCORAHS

0700 AM     SNOW             1 S PARK CITY           45.63N 108.92W
02/18/2018  M1.5  INCH       STILLWATER         MT   COCORAHS

0700 AM     SNOW             1 W STORY               44.57N 106.90W
02/18/2018  M1.5  INCH       SHERIDAN           WY   COCORAHS

0700 AM     SNOW             12 E ASHLAND            45.61N 106.07W
02/18/2018  M2.0  INCH       POWDER RIVER       MT   COCORAHS

0715 AM     SNOW             1 N SHERIDAN            44.81N 106.96W
02/18/2018  M4.0  INCH       SHERIDAN           WY   COCORAHS

0800 AM     SNOW             1 W BIG HORN            44.68N 107.01W
02/18/2018  M2.3  INCH       SHERIDAN           WY   CO-OP OBSERVER

0800 AM     SNOW             7 SW BILLINGS           45.71N 108.65W
02/18/2018  M1.5  INCH       YELLOWSTONE        MT   COCORAHS

&&

VLS

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
February 18, 8:14 AM MST to February 19, 3:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 to 8 inches were reported across the area. Severe driving conditions were also reported on I-90 from Wyola to the Wyoming state line.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732521.